Doctors Lounge - Gynecology AnswersBack to Gynecology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/14/2017.
Forum Name: Gynecology
Question: Gardnerella not going away
|courtney3o6 - Wed Dec 02, 2009 12:01 pm||
This past summer, I had a pap smear with abnormal results. I had been experiencing itching and a strange odor in my vagina for quite some time and discussed this with my doctor when I went in for a colposcopy. He diagnosed me with a yeast infection and gave me an antibiotic. About a month later, the itching still wasn't going away, so I called my doctor again. I went in for another pap smear and he diagnosed me with another yeast infection and Gardnerella. I took a double dosage of the antibiotic for the yeast infection and one dosage of Metronidazole for the Gardnerella (second week of October). About a month later, I was experiencing symptoms of Garnderella again and he once again prescribed Metronidazole. I finished the prescription about a week ago and am now experiencing some itching, along with slight pain and a burning sensation. Is the Gardnerella still not gone or could this be a side effect of the antibiotic? Do I need to call my doctor? He gave me one refill for the Metronidazole, but I am afraid to take the antibiotic too many times.
|Debbie Miller, RN - Sat Dec 05, 2009 11:38 am||
The pH balance of your vagina is a delicate blend of bacteria and yeast which varies and is altered by both infection and antibiotics. Antibiotic use often results in yeast infection because the good bacteria that controls the yeast is destroyed along with the bad stuff. So, a cycle such as you describe is actually quite common. You may need to continue treatment for a longer period of time and consider adding something to help alter the pH, such as acidophilus (a probiotic). Some people also advocate using yogurt which contain live and active cultures (not the standard grocery-store variety).
You should abstain from sex during the week of treatment - if you did not, you could be passing this infection back and forth. Also, some people recommend a betadine douche but not within three days of seeing your doctor as this can alter the state, making diagnosis more difficult. You should never douche just prior to a pelvic exam.
Discuss this ongoing symptom with your doctor because it can require several courses of treatment to totally correct this problem.
Good luck with this frustrating problem.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.